Alabama, 2007

Hail and Damaging Wind in Alabama, June 12 to 13, 2007

June 12 to 13, 2007 · NWS BMX · 5 events in 4 counties and zones

Isolated severe thunderstorms brought hail and high winds to parts of Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated severe thunderstorms brought hail and high winds to parts of Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 11:37 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 12, 11:37 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT TUE JUN 12 2007

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...DID SOME MINOR CHANGES TO SKY COVER AND TEMPERATURES
MAINLY ACROSS THE EASTERN SECTIONS.  AS WE MOVE INTO AND THROUGH
THE AFTERNOON...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE EASTERN THIRD.  CURRENT FORECAST HANDLES THIS
JUST FINE.  UPDATE ALREADY OUT.

KSL

&&

.AVIATION...18Z TAF DISCUSSION.

NO WIDESPREAD AREAS OF IMPACT WEATHER EXPECTED OVER THE NEXT 24
HOURS...BUT THERE ARE A COUPLE SMALL ISSUES TO KEEP AN EYE ON.  HAZE
REMAINS A BIT OF A PROBLEM...ESPECIALLY AROUND ANB.  HAVE GONE WITH
A LARGELY PERSISTENCE BASED FORECAST FOR THE HAZE.  VISIBILITY
RESTRICTIONS SHOULD REACH THEIR PEAK AROUND 11-13Z...AND (EXCEPT FOR
PERHAPS ANB) SHOULD REMAIN IN THE MVFR CATEGORY AT WORST.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING.  AT THIS TIME...I DONT SEE ANY ONE LOCATION
WITH ANY MORE THAN A 20-30 PERCENT CHANCE OF RAIN.  HAVE THEREFORE
LEFT THUNDERSTORMS OUT OF THE TAFS FOR NOW...BUT MAY NEED TO AMEND
THINGS ONCE STORMS DO DEVELOP.  SHORTWAVE ENERGY DROPPING SOUTHWARD
FROM THE VIRGINIAS INTO THE SOUTHEAST STATES COULD ACTUALLY CAUSE
THUNDERSTORMS TO DEVELOP/CONTINUE LONGER THAN TYPICAL INTO THE
EVENING AND OVERNIGHT HOURS.  LOCATIONS WITH THE BEST CHANCES STORMS
(AND POSSIBLE EVENTUAL AMENDMENTS) ARE ANB...MGM...AND TOI.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 12, 11:35 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT TUE JUN 12 2007

ALZ011>015-017>050-131735-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1235 PM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS THE EAST AND SOUTHEAST. THE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING DIME TO NICKLE SIZE HAIL AND WIND GUSTS OF 45 TO
65 MPH. THE BEST CHANCE OF STRONGER STORMS WILL BE NEAR AND SOUTH OF
I-85...WHERE THE BEST MOISTURE AND INSTABILITY WILL EXIST. AN UPPER
LEVEL IMPULSE AND HEATING OF THE DAY WILL PROVIDE THE MAIN LIFT FOR
THUNDERSTORMS. THEREFORE...THE STORMS WILL MOST LIKELY OCCUR
BETWEEN 1 PM AND 8 PM.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER UPPER LEVEL IMPULSE WILL MOVE SOUTHWARD ACROSS CENTRAL
GEORGIA ON THURSDAY. THIS IMPULSE MAY KICK OFF SOME THUNDERSTORMS
ACROSS EAST ALABAMA. THE BEST CHANCE FOR A STRONG THUNDERSTORM WILL
BE NEAR THE ALABAMA GEORGIA STATE LINE FROM NOON UNTIL 8PM.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY THIS AFTERNOON SOUTHEAST.

16

In the hours before

Special weather statement, Jun 12, 1:03 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 PM CDT TUE JUN 12 2007

ALZ044-121945-
MONTGOMERY-
203 PM CDT TUE JUN 12 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
245 PM CDT...

AT 158 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF TALLAPOOSA RIVER WATER PLANT...MOVING
SOUTH AT 10 TO 15 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE HALF INCH
IN DIAMETER WILL BE POSSIBLE. STRONG WINDS WILL BREAK OFF SMALL TREE
LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD
TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

JRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
June 12, 1:26 PM CST
Where
Montgomery County, 2.02 mi SE of Mitylene
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.356, -86.161

Nickel to golf ball sized hail was reported near the UAM campus, Eastchase shopping center, and Wynlakes Golf Club, on the east side of the city of Montgomery.

Thunderstorm Wind, Tallapoosa

When
June 12, 11:05 PM CST
Where
Tallapoosa County, Dadeville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.830, -85.750

Ten to twenty trees were blown down around the city of Dadeville. At least two of the trees fell onto vehicles, causing significant damage. The falling trees also caused several power poles to snap.

Hail, Tallapoosa

When
June 12, 11:22 PM CST
Where
Tallapoosa County, 0.61 mi NNE of East Tallasee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.539, -85.878

Hail, Talladega

When
June 12, 11:37 PM CST
Where
Talladega County, Childersburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.270, -86.370

Hail, Shelby

When
June 13, 12:02 AM CST
Where
Shelby County, Wilsonville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.230, -86.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45284, 45285, 45286, 45287, 45288.